Indiana, 2004

Tornadoes and Damaging Winds in Indiana, May 30, 2004

May 30, 2004 · NWS LMK · 6 events in 5 counties and zones

4 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
11
Property damage
$5.6 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 30, 2:15 AM EST, 10 hours 15 minutes earlier.

Area forecast discussion, May 30, 2:15 AM EST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EDT SUN MAY 30 2004

...STRONG TO SEVERE STORMS POSSIBLE SUNDAY NIGHT...

WARM FRONT IS PASSING THRU THE FORECAST AREA AT THIS TIME SPAWNING
SHWRS AND A FEW TSTORMS...WITH MUCH SHIER DEWPTS BEHIND THE FRONT
NEARING THE LOWER 70S. ANOTHER UPPER LVL FEATURE WILL MOVE NORTHEAST
OUT OF THE LOWER MS VALLEY LATER THIS MORNING INTO THE EARLY AFTN
PRODUCING ANOTHER CHANCE OF SCATTERED SHWRS/TSTORMS. SLIGHTLY LOWER
CHANCE OF PRECIP DURING THE LATE AFTN/EARLY EVE...AS WE ARE THEN
COMPLETELY UNDER THE WARM SECTOR AHEAD OF THE DEVELOPING LOW IN THE
MS VALLEY. STRONG FLO LVL JET OF 40-50 KTS KICKS DURING THE EVENING
WITH THE LOW MOVING NORTH ALONG THE MS RIVER INTO SOUTHERN ILL BY
LATE EVEN. DYNAMICS ALL IN PLACE FOR SUPERCELL TO FORM TONIGHT INTO
THE EARLY MORNING...WITH THE POSSIBILITY OF DAMAGING WINDS AND A FEW
TORNADOES AS 0-1 KM HELICITY NEARS 150-200. MODERATE RISK OF SEVERE
STORMS BY SPC IN THE WESTERN PORTION(BWG AND LOU AREA) OF THE
FORECAST AREA...SLIGHT IN THE EASTERN PORTION (LEX AREA). ANOTHER
CONCERN WILL BE THE POSSIBILITY OF LOCALIZED HEAVY RAINFALL OVR
AREAS THAT ARE STILL TRYING TO RECOVER FROM FLOODING FROM THU NITE
STORMS...RAINFALL AMOUNTS OF 1-2 INCHES POSSIBLE. RAPID CLEARING
BEHIND THE FRONT WITH AN INFUSION OF MUCH LOWER DEWPTS...THOUGH NOT
MUCH DROP IN TEMPS...AND DRY INTO TUE.

...PREVIOUS EXTENDED DISCUSSION (TUESDAY NIGHT THROUGH SATURDAY)...

BY LATE TUESDAY STRONG ZONAL UPPER AIR FLOW WILL EXTEND FROM THE
OHIO VALLEY THROUGH THE MID ATLANTIC COAST AS A TROUGH ACROSS
EASTERN CANADA AND THE GREAT LAKES BEGINS TO DEEPEN AND SAG SOUTH. A
DISTURBANCE IS EXPECTED TO MOVE SOUTHEASTWARD INTO THE BASE OF THE
GREAT LAKES TROUGH BY EARLY WEDNESDAY...MOVING ACROSS THE OHIO
VALLEY DURING THE AFTERNOON. WITH COOL TEMPERATURES
ALOFT...SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS INDIANA AND
KENTUCKY.

HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA THURSDAY AS UPPER
AIR TROUGH ROTATES EAST TOWARDS THE MID ATLANTIC. AS THIS HIGH MOVES
SOUTH OUT OF THE UPPER MIDWEST, NORTH WINDS WILL BRING IN DRIER AIR
AND END ANY CHANCE OF RAIN. PARTLY CLOUDY SKIES WITH SLIGHTLY COOLER
THAN NORMAL TEMPERATURES WILL CONTINUE THURSDAY NIGHT AND FRIDAY AS
HIGH PRESSURE MOVES OVERHEAD. SATURDAY WILL WARM SOMEWHAT AS WINDS
SWITCH TO THE SOUTH AS SURFACE RIDGE AXIS MOVES EAST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOTT
Hazardous weather outlook, May 30, 12:30 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT SUN MAY 30 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
130 PM EDT (1230 PM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE
OUTLOOK ARE IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
OVERNIGHT WHILE THE EASTERN PORTION OF THE OUTLOOK AREA IS IN A
SLIGHT RISK. THE DIVISION IS BASICALLY ALONG INTERSTATE 65.

A LATE SPRING STORM SYSTEM WILL MOVE INTO THE UPPER MISSISSIPPI
VALLEY TONIGHT. THIS SYSTEM WILL SPAWN A STRONG COLD FRONT WHICH
WILL SWEEP ACROSS THE OUTLOOK AREA. STORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON.THE COMBINATION
OF STRONG WIND SHEAR...INSTABILITY AND LINEAR LIFT ASSOCIATED WITH
THE FRONT WILL TRIGGER A SQUALL LINE WITH EMBEDDED SUPERCELL STORMS
AND THE POTENTIAL FOR ISOLATED TORNADOES THIS AFTERNOON AND TONIGHT.
SEVERE STORMS MAY INHABIT THE ENTIRE LENGTH OF THE LINE ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY AND PRODUCE WIDESPREAD WIND
DAMAGE. LARGE HAIL ASSOCIATED WITH SUPERCELLS IS LIKELY AS WELL.

ALTHOUGH THE STORMS WILL BE FAST MOVING SOME MAY PRODUCE VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME SO LOCAL FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

DK

In the hours before

Special weather statement, May 30, 7:31 AM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
831 AM EDT SUN MAY 30 2004

KYZ029-030-034-038-045-301330-
BULLITT KY-JEFFERSON KY-NELSON KY-SHELBY KY-SPENCER KY-
INCLUDING THE CITIES OF...BARDSTOWN...LOUISVILLE...SHELBYVILLE
831 AM EDT SUN MAY 30 2004

THUNDERSTORMS WITH EXTREMELY HEAVY RAIN AND FREQUENT LIGHTNING WILL
CONTINUE ACROSS JEFFERSON...BULLITT...SHELBY...AND SPENCER COUNTIES
THROUGH 930 AM EDT. THESE STORMS WILL BRING INTENSE RAINFALL RATES OF
1 TO 2 INCHES PER HOUR...WHICH WILL REDUCE VISIBILITIES TO ONE HALF
MILE OR LESS. MOTORISTS SHOULD USE CAUTION AND WATCH FOR PONDING IN
ROADWAYS...AND SLICK ROADS. THESE STORMS SHOULD MOVE EAST OF
SPENCER COUNTY BY 10 AM EDT.

JSD
Special weather statement, May 30, 11:08 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 PM EDT SUN MAY 30 2004

KYZ037-042-043-301701-
BOURBON KY-HARRISON KY-NICHOLAS KY-
INCLUDING THE CITY OF...CYNTHIANA
1208 PM EDT SUN MAY 30 2004

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS HARRISON...
NICHOLAS...AND BOURBON COUNTIES THROUGH 1 PM EDT. DOPPLER RADAR HAS
ESTIMATED THAT AROUND ONE INCH HAD ALREADY FALLEN BY NOON TIME.
ADDITIONAL RAINFALL AMOUNTS MAY TOTAL UP TO ONE INCH BEFORE THE
THUNDERSTORMS MOVE EAST BY 1 PM EDT. WITH THIS HEAVY RAIN...SMALL
STREAMS MAY OVERFLOW THEIR BANKS...AND STANDING WATER MAY MAKE
ROADS SLICK. MOTORISTS SHOULD USE CAUTION.

JSD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tornado, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
May 30, 12:30 PM EST
Where
Dubois County, Dubois
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.450, -86.800

Thunderstorm Wind, Dubois

When
May 30, 1:35 PM EST
Where
Dubois County, Dubois
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.450, -86.800

Large limbs were blown down. A funnel cloud was also spotted.

Tornado, Crawford

When
May 30, 2:25 PM EST to 2:52 PM EST
Where
Crawford County, Taswell
Rating
F3
Path length
15 mi
Path width
400 yd
Deaths
1 direct, 0 indirect
Injuries
11 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.333, -86.567

A tornado touched down near Taswell in northwest Crawford County. The tornado passed north of English, then reached it's maximum intensity as it reached the town of Marengo. Newspaper reports indicate that 50 to 60 homes in Marengo were destroyed, and another 100 were damaged. Approximately 80 percent of the buildings in Marengo received some degree of damage from the tornado. The tornado's last contact with the ground was north of Milltown in extreme northeast Crawford County. The tornado exhibited multiple vortices along it's track, and occasionally lifted off the ground.

Tornado, Clark

When
May 30, 2:30 PM EST to 2:40 PM EST
Where
Clark County, 1 mi S of Clarksville
Rating
F1
Path length
2 mi
Path width
10 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
38.317, -85.767

A very narrow F1 tornado moved through Clarksville and Jeffersonville. It touched down in Old Clarksville by the floodwall at the end of Arlington Drive. It moved east northeast through a residential area, causing mainly F0 damage to trees and some F1 roof damage to homes. It crossed Interstate 65 between exits 1 and 2, and moved into Jeffersonville. The tornado reached its maximum strength in the Martin Circle area, where it ripped a section off the roof of a community center, and tossed it into a nearby house. It next moved into an industrial park and did some roof damage to commercial buildings and businesses. The tornado crossed 10th Street and moved into another residential area, doing some more F0 damage to trees. It lifted near the end of Plaza Drive in Jeffersonville.

Tornado, Floyd

When
May 30, 2:40 PM EST to 2:50 PM EST
Where
Floyd County, 2 mi S of Georgetown
Rating
F0
Path length
3.8 mi
Path width
10 yd
Reported by
NWS STORM SURVEY
Coordinates
38.283, -85.967

Indiana State Police reported a tornado on the ground along Interstate 64 south of Georgetown. The tornado was on the ground intermittently for nearly four miles, until reaching the Edwardsville area. It uprooted some very large trees near Edwardsville, just east of Highway 62. There was no structural damage to buildings along the highway.

Tornado, Washington

When
May 30, 3:10 PM EST to 3:20 PM EST
Where
Washington County, 4 mi SW of Salem
Rating
F1
Path length
10.6 mi
Path width
30 yd
Property damage
$120,000
Reported by
NEWSPAPER
Coordinates
38.567, -86.150

The tornado was first spotted southwest of Salem in the Mill Creek Flats area off State Road 56. It destroyed a barn and some other outbuildings on Beck's Mill Road west of Salem. It lifted as it passed the city of Salem, then touched down again intermittently east of Salem. The tornado destroyed another barn on Walker Road east of Salem. The eastern extent of the tornado path and the ending time of the event are estimated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Crawford2004-05-3083MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396592, 5396593, 5396681, 5396594, 5396680, 5396682.